Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Suffering from hypothyroidism, depression, heavy periods and pain in groin area. Am I starting menopause?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
My periods have become very heavy, I have pain on both sides of my groin for most of the month. The periods have also begun to be stop-start. For example, I have a heavy, clotty flow for 2 days, then nothing for a day or two, then another 3 or more heavy days. I am 41 and I have hypothyroidism. I have had 3 pregnancies. I am also having depression / overly emotional mood swings and tiredness. Is it possible I am starting the menopause? What tests should I ask my GP for? Thanks.
Posted Tue, 13 Nov 2012 in Women's Health
Answered by Dr. Asra Ishtiaq Ahmed 1 hour later

Thanks for writing.

After reading your history what I infer is that you have frequent heavy periods known as polymenorrhagia.
The possibilities can be many but important is to rule out any serious cause.

Since you are known case of Hypothyroidism , the first possibility I would keep is of uncontrolled hypothyroidism. For this I need to know when you had your last thyroid test (TSH level) done and whether it was normal.
Menorrhagia (heavy periods) is very common symptom of uncontrolled thyorid disorders. There is a chance that you need to increase your levothyroxine if your TSH is not within normal limits which in turn would control your menstrual irregularity. The symptoms of mood swings, depression, tiredness which you have can be seen with uncontrolled hypothyroidism. Pain in groin can be due to the pelvic congestion you have which occurs in heavy periods.

Between ages 40 to 50, there are increased risk of hormonal changes that lead to anovulatory cycles(when no egg is released)
When no egg is released, insufficient progesterone hormone can cause heavy menstrual bleeding. This is normal and should be kept as a possibility only when other serious causes like cancer are ruled out.

Years before the actual menopause , periods can also get irregular and infrequent with lighter flow. But when the same phase is manifested with heavy frequent flow like in your case then it should alert you. This is because perimenopausal (near menopause) heavy periods is considered abnormal and can be due to certain serious causes like cancer.

Other causes of heavy, frequent periods can be fibroids (uterine muscle tumor), adenomysosis (where endometrial tissue is seen within uterine muscle), endometriosis and ovarian tumors.
Since you say you are having painful periods , these causes need to be ruled out which can be by getting an ultrasound abdomen.

Also I would like to know from you if you are using any contraceptive method like Intrauterine device or pills.

You should definitely visit your gynecologist and after a physical and XXXXXXX examination, you can get certain tests to confirm your clinical diagnosis.
You should get a thyroid test (SERUM TSH) repeated if you have not done in the last 3 months.
Complete blood count is a must as you say you have been having heavy periods which can lead to anemia (low hemoglobin). Anemia can further precipitate heavy periods.
The other test you may get is an ultrasound abdomen.
Pap smear test should be routinely done in all females every year and its all the more important in your case if you did not have it in the last one year.
Other tests can be added depending on findings of your physical examination

If above tests and ultrasound are normal, endometrial biopsy is needed to confirm that there no cancerous changes in the uterine lining which can also cause heavy periods.

If all your tests come out to be normal, the reason behind the heavy periods can be just perimenopausal anovulatory cycles and can be well treated with use of progesterone tablets.

I hope I have answered your query.
Kindly revert back.

Take care.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor